Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Jacksonville, FL

August 16, 2021Clay County, Florida

NWS Jacksonville, FL issued this special weather statement at Aug 16, 2021, 4:02 PM EDT for Clay County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 4:02 PM EDT (20:02 UTC)
Expired
Aug 16, 2021, 4:45 PM EDT
In force
43 min
Issued by
NWS Jacksonville, FL
Hail
0.00 in
Wind
40

County Clay County, FL

The radar

The Jacksonville radar (KJAX), 48 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1610 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS82 KJAX 162002
SPSJAX

Special Weather Statement
National Weather Service Jacksonville FL
402 PM EDT Mon Aug 16 2021
 
FLZ033-132-232-325-425-162045-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-Inland St. Johns FL-
402 PM EDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of west central St.
Johns, northern Clay and southwestern Duval Counties through 445 PM
EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Green Cove Springs, moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy 
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor flooding due to heavy rainfall is 
         possible.

Locations impacted include...
Orange Park, Green Cove Springs, Middleburg, Maxville, Fleming
Island, Oakleaf Plantation, Bellair-Meadowbrook Terrace, Switzerland,
Cecil Field and Doctors Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2987 8174 3016 8205 3019 8205 3034 8182
      2997 8156
TIME...MOT...LOC 2002Z 143DEG 20KT 2998 8171 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CHANEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:43 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 16, 1:43 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
143 PM EDT Mon Aug 16 2021

.AVIATION...
[Through 18Z Tuesday]

Two waves of thunderstorms this afternoon. First wave is ongoing
moving west northwestward across the I-95 corridor and will
continue into SE GA through the afternoon. This activity will
bring gusty outflow up to 40 knots and brief IFR restrictions due
to heavy rain are to be expected with stronger storms. A second
wave will be along a convergent rain band associated with Tropical
Storm Fred which will pivot east northeastward across NE FL this
afternoon and evening. Convection may continue all the way across
NE FL and SE GA before diminishing or moving offshore around
midnight. More scattered to numerous thunderstorms are expected on
Tuesday. Winds will remain east to east southeast through the
rest of the afternoon and evening outside of thunderstorm
influence. Winds will shift more southerly on Tuesday as Tropical
Storm Fred shifts further inland.

&&

.PREV DISCUSSION [944 AM EDT]...

.NEAR TERM [Through Tonight]...

TS Fred will make it's closest approach to our forecast area
during this time with our pressure gradient increasing a bit
further, with greater southeasterly winds up to 15-20 mph and
gusty. Deeper tropical moisture will overspread the area with
PWATs increasing to about 2.2 to 2.4 inches. Expect isolated to
scattered showers and potential storms expected over the area
waters and near or over the adjacent coastal zones through
sunrise, with HRRR and radar trends are in decent agreement with
this. The main convective coverage in the morning looks to be
along the coastal zones and up into southeast GA as far inland as
Hazlehurst. Then, by mid afternoon, a zone of low level
convergence appears to set up around the I-75 corridor with
numerous showers and storms firing in this area. This convection
will tend to develop additional convection due to outflows. All
this activity should be shifting generally northward at at quick
pace of about 20 mph. but training cells seem likely given fairly
uniform flow through the column. Given this setup, rainfall rates
close to 2 inches per hour will be possible and latest guidance
shows amounts of 2-4 inches possible for inland northeast FL. In
addition, SPC has shown a marginal risk for severe storms with the
main focus over the western zones, mainly west of US Highway 301
where more favored wind field and instability are expected. SRH is
not very high but could reach about 150-200 m2/s2 this afternoon
through midnight. Thus, we can't rule isolated rotating storm and
an isolated tornado. The convection should be winding down by late
evening hours. Abundant cloud cover will keep max temps in the
mid to upper 80s, and occasionally breezy east-southeast winds of
about 10-15 mph. After midnight tonight, lesser coverage of
showers but trailing rainbands from Fred are expected as the
system tracks northward, and thus will maintain chance of showers
and potential storms, though any heavy rainfall potential will be
limited/isolated.

.SHORT TERM [Tuesday Through Wednesday]...

By Tuesday morning, Fred is expected to be inland somewhere around
east-central AL near the GA border, continuing to slowly lift
northward toward the southern Appalachian mountains overnight.
Deep layer south-southwesterly flow will sustain high-end PWATs in
the 2-2.45" range over the area. Rounds of heavy showers will
bring widespread rainfall totals of 1-2" to the lower Suwannee
Valley and along the SE GA coastline. The lower Suwannee Valley is
quite saturated from recent heavy rainfall over the last 2 weeks
and there is ongoing river flooding. WPC has our area on the
periphery of a day 2 slight risk of excessive rainfall and much of
our area in a marginal risk. Outside of the heavy rainfall, there
will also be lightning and the potential for some gusty winds.

Deep layer ridging will begin to slide southwestward on Wednesday,
bringing back a more diurnal seabreeze forcing to the forefront.
Plentiful moisture should still be on tap for scattered to
numerous afternoon showers and thunderstorms on Wednesday
afternoon and evening.

.LONG TERM [Thursday Through Monday]...

Deep layer ridging over the area will remain the dominant feature
through the end of the week. Diurnal seabreeze patterns will drive
the daily convection, but drier air will work its way into the
region with subsidence from the ridge, so chances for storms will
lower through the end of the week. As we begin next week, a
surface trough or weak frontal boundary may drag southeastward
into southern Georgia and bring another surge in moisture and
increase in showers and thunderstorms. Temperatures will trend
near to slightly above normal for late August.

.MARINE...

Winds and seas have come up since yesterday, with SAUF1 near 15
kt and seas are about 3.5 ft at the nearshore buoys. Given latest
guidance, feel confident winds will flirt with caution level
criteria for winds and seas through tonight as Tropical Cyclone
Fred makes it's closest approach to the marine waters. Numerous
shower and some thunderstorms will be present at times through
Tuesday causing higher winds and seas at times. Winds will turn
back to the south on Tuesday and diminish in the wake of Fred.
Ridging will build into the area Wed-Fri with lighter winds and
lower seas.

Rip Currents:
Moderate to high risk for the area waters as winds and seas
increase. Thus, hoisted high risk of rip currents today. The risk
will remain elevated at moderate and possibly high again on
Tuesday though winds will be more side- shore /south-southeast
during the day and waves will be more at an angle to the shore.

.FIRE WEATHER...

Tropical Storm Fred will lift slowly northward towards the FL
Panhandle today and then shift towards southern Appalachian
Mountains on Tuesday. This will bring numerous to widespread
showers and thunderstorms to the area through Tuesday. Enough
moisture should still be in place on Wednesday to produce
scattered to numerous storms, but some slightly drier air is
forecast to filter into the area later in the week.

.HYDROLOGY...

Additional 1-2" of rainfall in the lower Suwannee Valley today
through Tuesday evening could cause localized flooding and prolong
river flooding along the Suwannee and Santa Fe Rivers. Minor to
moderate flooding continues along upper portions of the Suwannee
River, with levels cresting just below moderate flooding early
this week near the Suwannee Springs gauge. Minor flooding
continues along the lower portions of the Suwannee to the south of
the confluence with the Santa Fe River. Mostly minor flooding
continues along the Santa Fe River, except along the lower portion
of the river near the Three Rivers Estates gauge, where moderate
flooding will continue for much of this week. Minor flooding along
portions of the Santa Fe and the lower Satilla Rivers should
recede below flood stage later this week.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  89  74  91  73 /  50  80  30  70  30
SSI  78  88  79  90  78 /  50  60  40  50  20
JAX  76  92  76  92  76 /  50  70  30  50  20
SGJ  77  90  76  91  76 /  40  60  30  40  10
GNV  74  91  75  91  74 /  50  70  20  60  20
OCF  74  91  75  93  74 /  50  70  20  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk through late tonight for Coastal Camden-
     Coastal Glynn.

AM...None.
&&

In the hours before

Special weather statement, Aug 16, 2:45 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
245 PM EDT Mon Aug 16 2021

FLZ023-024-122-GAZ152-162-163-165-250-264-350-364-161930-
Baker FL-Inland Nassau FL-Northern Columbia FL-
Northeastern Charlton GA-Clinch GA-Inland Camden GA-
Western Charlton GA-Brantley GA-Echols GA-Northern Ware GA-
Southern Ware GA-
245 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of northwestern Nassau,
northwestern Baker, northeastern Columbia, southwestern Camden,
southeastern Echols, south central Brantley, southeastern Ware,
southeastern Clinch and Charlton Counties through 330 PM EDT...

At 245 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kings Ferry to 6 miles northwest of
Taylor. Movement was northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hilliard, Folkston, Fargo, Stephen Foster State Park, Homeland, Kings
Ferry, Needmore, Race Pond and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3114 8203 3081 8167 3079 8169 3041 8238
      3071 8285
TIME...MOT...LOC 1845Z 128DEG 22KT 3081 8180 3049 8238

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Aug 16, 3:06 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
306 PM EDT Mon Aug 16 2021

FLZ033-038-132-133-137-140-237-161945-
Eastern Clay FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Western Putnam FL-Inland St. Johns FL-
Eastern Marion FL-
306 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of northwestern Flagler,
southwestern St. Johns, northeastern Marion, eastern Putnam and east
central Clay Counties through 345 PM EDT...

At 305 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hastings to near Juniper Springs. Movement
was northwest at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palatka, Crescent City, Pomona Park, Hastings, Salt Springs, East
Palatka, Juniper Springs, World Golf Village, Lake Delancy and
Fruitland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2940 8191 3010 8152 3010 8151 3007 8144
      2977 8135 2935 8156 2932 8168 2928 8164
      2920 8164 2908 8170
TIME...MOT...LOC 1905Z 154DEG 17KT 2977 8146 2923 8172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Aug 16, 3:18 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
318 PM EDT Mon Aug 16 2021

GAZ151-152-162-163-165-250-264-350-364-162000-
Pierce GA-Northeastern Charlton GA-Clinch GA-Inland Camden GA-
Western Charlton GA-Brantley GA-Echols GA-Northern Ware GA-
Southern Ware GA-
318 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of northwestern Camden,
Pierce, eastern Echols, Brantley, central Ware, Clinch and northern
Charlton Counties through 400 PM EDT...

At 317 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Race Pond to near Fargo.
Movement was northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waycross, Blackshear, Homerville, Nahunta, Patterson, Fargo, Argyle,
Stephen Foster State Park, Offerman and Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3146 8209 3139 8204 3137 8204 3137 8203
      3102 8179 3062 8249 3069 8264 3100 8290
TIME...MOT...LOC 1917Z 151DEG 22KT 3103 8199 3071 8248

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Aug 16, 3:39 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
339 PM EDT Mon Aug 16 2021

FLZ024-124-125-225-425-GAZ166-162030-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Nassau FL-
Coastal Duval FL-Coastal Camden GA-
339 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of northeastern Nassau,
northeastern Duval and southeastern Camden Counties through 430 PM
EDT...

At 339 PM EDT, Doppler radar was tracking strong thunderstorms
moving onshore along a line extending from 9 miles east of Little
Talbot Island to Fort Caroline. Movement was northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Fernandina Beach, Callahan, Jacksonville International
Arpt, Yulee, Oceanway, Craig Field, Little Talbot Island and Fort
Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3030 8152 3062 8190 3085 8141 3077 8142
      3037 8136
TIME...MOT...LOC 1939Z 143DEG 20KT 3051 8127 3040 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Local storm report, Aug 16, 3:40 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
340 PM EDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     1 NNE SAINT AUGUSTINE B 29.86N 81.27W
08/16/2021  M39 MPH          ST. JOHNS          FL   C-MAN STATION

            C-MAN STATION SAUF1 1 NNE SAINT AUGUSTINE
            BEACH.

&&
Special weather statement, Aug 16, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
402 PM EDT Mon Aug 16 2021

FLZ033-132-232-325-425-162045-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-Inland St. Johns FL-
402 PM EDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of west central St.
Johns, northern Clay and southwestern Duval Counties through 445 PM
EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Green Cove Springs, moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Orange Park, Green Cove Springs, Middleburg, Maxville, Fleming
Island, Oakleaf Plantation, Bellair-Meadowbrook Terrace, Switzerland,
Cecil Field and Doctors Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2987 8174 3016 8205 3019 8205 3034 8182
      2997 8156
TIME...MOT...LOC 2002Z 143DEG 20KT 2998 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:35 AM EDTRip Current StatementJAXDuval, Flagler, Nassau40 hr
Aug 16, 12:44 PM EDTSpecial Marine WarningJAX31 min
Aug 16, 12:52 PM EDTSpecial Weather StatementJAXDuval23 min
Aug 16, 12:53 PM EDTSpecial Marine WarningJAX37 min
Aug 16, 1:23 PM EDTSpecial Weather StatementJAXDuval37 min
Aug 16, 1:41 PM EDTSpecial Weather StatementJAXNassau49 min
Aug 16, 1:51 PM EDTSpecial Marine WarningJAX54 min
Aug 16, 2:06 PM EDTSpecial Weather StatementJAXBaker39 min
Aug 16, 2:26 PM EDTSpecial Marine WarningJAX49 min
Aug 16, 3:06 PM EDTSpecial Weather StatementJAXPutnam, Saint Johns39 min
Aug 16, 3:10 PM EDTSpecial Marine WarningJAX54 min
Aug 16, 3:39 PM EDTSpecial Weather StatementJAXNassau51 min
Aug 16, 4:53 PM EDTSpecial Weather StatementJAXHamilton52 min
Aug 16, 5:01 PM EDTSpecial Weather StatementJAXHamilton29 min
Aug 16, 5:27 PM EDTSpecial Weather StatementJAXMarion48 min
Aug 16, 6:10 PM EDTSpecial Weather StatementJAXMarion50 min
Aug 16, 11:36 AM EDTSpecial Weather StatementJAXWare24 min
Aug 16, 12:41 PM EDTSpecial Weather StatementJAXAtkinson, Coffee49 min
Aug 16, 2:45 PM EDTSpecial Weather StatementJAXCharlton45 min
Aug 16, 3:18 PM EDTSpecial Weather StatementJAXBrantley, Clinch, Pierce, Ware42 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.